Mary Linnen of Quincy, Mass., wanted to lose weight so her wedding dress would fit better. She took the popular diet drug combination "fen-phen" for 24 days. Then she developed a rare heart-lung disorder.

After suffering and being hooked to machines in a hospital for three months, the 30-year-old woman died in late February.On Monday Alex H. MacDonald of the Boston law firm Robinson & Cole filed the first wrongful death lawsuit against manufacturers and distributors of the two drugs that make up fen-phen.

"The medical examiner for the state of Massachusetts attributed it (the cause of death) to fen-phen," said her father, Thomas F. Linnen, who talked to the Deseret News from his home in Orchard Park, N.Y. "We suspected it, but they did a very professional autopsy" and came to that conclusion, he added.

Fen-phen is a combination of two appetite-suppressing drugs, fenfluramine and phentermine. At least 600,000 Americans take the combination, available by prescription. It is immensely popular in Utah.

The suit names as defendants a doctor who prescribed the combination, a pharmacy, and the manufacturers of the drugs - A.H. Robins of Richmond, Va., and Medeva Pharmaceuticals Inc., London.

Robins makes fenfluramine while Medeva makes and distributes phentermine. Wyeth-Ayerst Laboratories, Los Angeles, is the distributor of fenfluramine, and it, too, is a defendant.

The disorder that killed Mary Linnen is primary pulmonary hypertension, called PPH by health professionals. Exactly what goes wrong is unknown, but the pulmonary artery leading from the heart to the lung becomes scarred, which restricts blood flow. Struggling to force enough blood to the lungs, the heart pumps furiously. Eventually the heart and lungs fail.

For years physicians have known that PPH is a risk to people taking medication to suppress appetite. But the effects of using two different diet concoctions together - such as fen-phen - are not well understood.

In January, Wyeth-Ayerst issued an open letter to doctors warning that using fenfluramine with phentermine was never approved by the U.S. Food and Drug Administration. "Potential safety concerns with the concomitant use (of the two drugs) have not been systematically evaluated in large, multicenter, placebo-controlled trials," wrote Wyeth-Ayerst's senior vice president for medical affairs, Dr. Marc W. Deitch.

He also pointed out that using appetite suppressants for more than three months carries "a 23-fold increase in the risk of developing PPH, a serious, potentially life-threatening cardiovascular condition."

Audrey Ashby, spokeswoman for Wyeth-Ayerst Laboratories, explained that the letter was intended "just to tell doctors that that was not an approved-by-FDA combination, that's all," she said. "Doctors are permitted to prescribe for patients what they determine is best for individual patients."

So how dangerous is fen-phen?

"It's one of those deals where you're trying to balance the good effects and the bad effects," said William J. Rusho of the pharmacy at the University of Utah. "We refer to it as a risk-benefit ratio."

If a patient is extremely heavy, the risk of dying from cardiovascular disease and other effects of obesity probably outweighs the risk of dying of PPH, he believes.

Shantel Mullin of University Hospital's drug information service points out that risks are associated with every drug. With appetite suppressants, "you do run a very, very low risk of developing something called primary pulmonary hypertension," she said.

Normally, PPH strikes one or two people per million. Medical studies in Europe, published last summer, show that people who take appetite suppressants for more than three months increase their risk of PPH up to 30 times. But a chance of 30 per million is still a relatively slight danger.

"If you have a high level of body fat and you're morbidly obese. . . . That, of course, is going to increase your risk of dying of something else," Mullin said. That could be high blood pressure, stroke, heart disease or cancer. The chance that obesity will kill is much greater than 30 per million.

Only last year were people allowed to take diet pills on a long-term basis. "We don't know if it increases the risk if they're on them for years or if there's one thing that puts them at particular risk of developing PPH. It's still a mystery," Mullin said.

Thomas Linnen said the message he wants people to hear is, "One should be very careful about taking any drugs, including this one. And one should be properly informed in advance, clearly, by all involved - the physician, the pharmacy and so on - of what they're embarking upon in terms of medication."

MacDonald said people should have a medically valid reason to take drugs like fen-phen. It shouldn't be for cosmetic purposes.

Americans need to "think hard and long about . . . the message we as a culture give to women and girls about body type," he said. The thin ideal has driven many to embrace drugs as a vehicle for looks.

"I received many, many calls from people across the country this week, in which people who were not morbidly obese (said they) were prescribed these drugs," he said.